Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 466, NWS Tallahassee, FL

November 18, 2015Calhoun County, Franklin County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 18, 2015, 4:04 PM CST for Calhoun County, Franklin County, Liberty County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2015, 4:04 PM CST (22:04 UTC)
Expired
Nov 18, 2015, 4:30 PM CST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Franklin County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:16 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS52 KTAE 182204
SVRTAE
FLC013-037-077-182230-
/O.NEW.KTAE.SV.W.0466.151118T2204Z-151118T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EST WED NOV 18 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHWESTERN FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...
  EAST CENTRAL CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 530 PM EST/430 PM CST/

* AT 503 PM EST /403 PM CST/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF BLOUNTSTOWN TO 12
  MILES SOUTHEAST OF WEWAHITCHKA TO NEAR APALACHICOLA...MOVING
  NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARRABELLE...EASTPOINT...APALACHICOLA...FRANKLIN...BRISTOL...JEWEL
  FIRE TOWER...APALACHICOLA AIRPORT...ROCK BLUFF...WOODS...BUCK
  SIDING...CENTRAL CITY...WILMA...BAY CITY...EAST CAMP...CLIO...GREEN
  POINT...VILAS...NIXON GARDEN...LOWRY AND HIGH BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST/800 PM CST/ FOR
CENTRAL FLORIDA.

LAT...LON 2981 8485 2971 8504 3054 8500 3060 8489
      3054 8488 3052 8478 3039 8466 3027 8474
      3017 8467 2983 8469 2980 8474 2976 8470
      2977 8472 2978 8473 2977 8480 2972 8475
      2969 8488
TIME...MOT...LOC 2203Z 211DEG 25KT 3050 8492 3002 8502 2975 8501 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:56 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 18, 2:56 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EST WED NOV 18 2015

...A Few Severe Thunderstorms Possible Through this Evening...

.Near Term [Through Tonight]...
By mid-afternoon, convective activity was becoming more widespread
in the western part of the forecast area, although lightning was
somewhat limited overall. This was generally split into two main
areas: (1) a thin band of convection on the leading edge of a
surface cold pool and just ahead of a surface cold front, and (2)
scattered showers and storms with some mini supercells ahead of the
primary band of convection. The most organized severe weather threat
thus far has been from these mini supercells forming ahead of the
primary band of convection. Some have shown transient periods of
strong rotation, with a couple reported brief tornadoes. That is not
too surprising with strong low-level wind shear compensating for
some more modest instability levels. Otherwise, storms have largely
been below severe limits. This is generally expected to continue
over the next 6-8 hours (through 04Z or so), with an isolated severe
threat - mainly from mini supercells. Some line mesovorticies in the
primary band of convection could also produce some isolated severe
weather as well, but the severe threat with the line may be limited
by deep layer flow largely parallel to the orientation of the
storms. Such a configuration is not typically favorable for strong
winds or QLCS tornadoes - although they can't be totally ruled out.

Zooming out to the big picture, most areas should see a soaking rain
as rain and embedded storms push east late this afternoon and
tonight, while there will be a threat of isolated damaging winds,
tornadoes, and heavy rainfall - mainly prior to midnight. Impacts
from severe weather should remain isolated.

.Short Term [Thursday Through Friday Night]...
The long wave trough over the eastern U.S. will temporarily de-
amplify during this period. Most of the shear and forcing for
ascent currently attendant with this frontal system will have
weakened by Thursday. The front itself will roughly bisect the
forecast area from northeast to southwest at 12Z Thursday and only
very slowly progress to the southeast, clearing the area Thursday
night. PoPs will range from likely over our eastern zones to less
than 20 across the far northwest. PoPs will linger over the
southeast zones Thursday evening and then drop to silent 10 or
less for Friday and Friday night. While there will still be enough
instability ahead of the front for thunderstorms, severe weather
is not expected on Thursday. Temperatures will not drop too much
behind the front with lows Thursday night ranging from around 50
north to around 60 southeast. Highs Friday will be in the 70s.
Friday night will see upper 40s north to upper 50s south.

.Long Term [Saturday Through Wednesday]...
The big news in this period continues to be the significant cool
down that will occur after the next frontal passage Saturday night.
This will be the coldest air mass of the season thus far. Highs on
Sunday and Monday will only be in the mid 50s across the northern
half of the forecast area with 60s across the southern half.
Overnight lows Sunday and Monday nights will range from the lower
to mid 30s north to the lower to mid 40s south. A gradual
warming trend will occur from Tuesday into Wednesday. So, even
with this shot of cooler air, it looks like the southern half of
the forecast area will continue to avoid their first frost of the
season.

&&

.Aviation...
[Through 18Z Thursday] The line of thunderstorms continues to
move east this afternoon. Expect MVFR ceilings and visibility due
to rain. After the line passes overnight, fog is possible at all
terminals, clearing after 16Z.

&&

.Marine...
Small craft advisory conditions continue across the marine area
with seas at the buoy reported up to 9 feet earlier. Due to the
higher than anticipated seas, the advisory was extended to 00Z to
allow seas to subside. Winds are already diminishing and this
trend will continue into the evening with a frontal passage
shifting winds to offshore late tonight into Thursday. A brief
surge back to caution conditions is forecast for Thursday night.
Another cold frontal passage Saturday night will bring solid small
craft advisory conditions to the marine area which could persist
into Sunday night with cautionary conditions to follow.

&&

.Fire Weather...
Wetting rain is expected across the region this evening and
tonight. Cool, dry air will invade the region on Thursday. RH
values will stay above critical thresholds. No fire weather
concerns.

&&

.Hydrology...
So far, rainfall totals have generally been in the 1-2 inch range
across the basins, with close to 4 inches over far western Walton
County. The rivers should be able to handle this amount of rain.
The Shoal River at Mossy Head will continue to rise sharply, but
it should crest below or right at flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  78  56  75  54 /  70  40   0  10  10
Panama City   66  73  56  71  56 /  70  30   0  10  10
Dothan        60  72  50  70  48 /  90  10   0   0   0
Albany        65  74  49  71  48 /  90  30   0   0   0
Valdosta      71  77  54  74  52 /  70  60  40  10   0
Cross City    72  80  60  77  57 /  60  60  50  10  10
Apalachicola  70  77  57  73  58 /  60  40   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST /6 PM CST/ this evening FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 6 PM CST this evening FOR South Walton.

GA...NONE.

AL...NONE.

GM...Small Craft Advisory until 7 PM EST this evening FOR Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...WESTON
MARINE...WOOL
FIRE WEATHER...MCDERMOTT
HYDROLOGY...WOOL

In the hours before

Local storm report, Nov 18, 11:52 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1252 PM EST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TORNADO          10 SSE DEERLAND         30.63N 86.35W
11/18/2015                   WALTON             FL   OFFICIAL NWS OBS

            BRIEF TORNADO CONFIRMED BY DUAL POL RADAR DATA.

&&

WOOL
Local storm report, Nov 18, 12:15 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          1 W LIBERTY HILL        30.82N 86.23W
11/18/2015                   WALTON             FL   PUBLIC

            VISUAL CONFIRMATION OF TORNADO ON HIGHWAY 331 NORTH OF
            EGLIN.

&&

EWESTON
Local storm report, Nov 18, 12:19 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
119 PM EST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     FUNNEL CLOUD     ELBA                    31.41N 86.07W
11/18/2015                   COFFEE             AL   BROADCAST MEDIA

            REPORT OF FUNNEL CLOUD NEAR ELBA.

&&

EWESTON
Local storm report, Nov 18, 12:21 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 PM EST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FUNNEL CLOUD     3 S RHOADES             31.22N 86.17W
11/18/2015                   COFFEE             AL   BROADCAST MEDIA

            FUNNEL CLOUD NEAR KINSTON.

&&

EWESTON
Local storm report, Nov 18, 1:27 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FUNNEL CLOUD     SAMSON                  31.11N 86.05W
11/18/2015                   GENEVA             AL   911 CALL CENTER

            SEVERAL SIGHTINGS OF A FUNNEL CLOUD NEAR SAMSON.

&&

EWESTON
Special weather statement, Nov 18, 3:45 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM CST WED NOV 18 2015

ALZ065>067-069-182230-
DALE AL-HOUSTON AL-COFFEE AL-HENRY AL-
345 PM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON...HENRY AND
DALE COUNTIES UNTIL 430 PM CST...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BLUE
SPRINGS STATE PARK TO NEAR DALEVILLE...AND MOVING NORTHEAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ABBEVILLE...HEADLAND...DOTHAN...OZARK...FORT RUCKER...
TAYLOR...MIDLAND CITY...KINSEY...ASHFORD...LEVEL PLAINS...COWARTS...
NEWTON...WEBB...PINCKARD...CLAYHATCHEE...GRIMES...AVON...NEWVILLE AND
NAPIER FIELD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR SOUTHEASTERN
ALABAMA AND SOUTHWESTERN GEORGIA.

LAT...LON 3170 8513 3166 8508 3117 8525 3118 8549
      3120 8549 3120 8580 3162 8561 3162 8542
      3171 8542 3170 8522 3174 8520 3176 8513
TIME...MOT...LOC 2144Z 233DEG 32KT 3162 8552 3134 8570

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:04 AM CSTHigh Surf AdvisoryTAEWalton15 hr
Nov 18, 6:36 AM CSTSpecial Marine WarningTAE54 min
Nov 18, 7:00 AM CSTSpecial Weather StatementTAEWalton30 min
Nov 18, 7:33 AM CSTSpecial Weather StatementTAEWalton42 min
Nov 18, 8:42 AM CSTSpecial Marine WarningTAE63 min
Nov 18, 9:07 AM CSTSpecial Weather StatementTAEWalton23 min
Nov 18, 9:54 AM CSTSpecial Marine WarningTAE66 min
Nov 18, 10:45 AM CSTTornado WarningTAEWalton45 min
Nov 18, 11:21 AM CSTTornado WarningTAEWalton39 min
Nov 18, 11:32 AM CSTSpecial Marine WarningTAE43 min
Nov 18, 12:00 PM CSTTornado WarningTAEWalton45 min
Nov 18, 12:40 PM CSTSpecial Marine WarningTAE65 min
Nov 18, 1:15 PM CSTTornado WarningTAEWalton45 min
Nov 18, 2:08 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington52 min
Nov 18, 3:03 PM CSTSpecial Marine WarningTAE42 min
Nov 18, 3:09 PM CSTTornado WarningTAEFranklin, Gulf51 min
Nov 18, 3:19 PM CSTSpecial Marine WarningTAE86 min
Nov 18, 3:59 PM CSTSpecial Marine WarningTAE91 min
Nov 18, 4:31 PM CSTSevere Thunderstorm WarningTAEGadsden, Liberty44 min
Nov 18, 4:49 PM CSTTornado WarningTAEGadsden41 min
Nov 18, 5:14 PM CSTTornado Warning Tornado observedTAEGadsden34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.